The Dangers Of Snorting Oxycodone (Insufflation) The Dangers Of Snorting Oxycodone (Insufflation) Featured Image

Snorting oxycodone is dangerous and can cause serious long-term health problems and potentially deadly consequences. When individuals misuse oxycodone by insufflation, they increase the likelihood of significant medical or psychological problems like overdose or damage to the nasal passageway.

Potential overdose is an immediate risk of snorting oxycodone, particularly when taken in excessive amounts. When someone takes more than the intended dose, it can result in severe respiratory depression, where breathing becomes dangerously slow or stops completely. The Dangers Of Snorting Oxycodone (Insufflation) There are No Safe Ways To Snort oxycodone

There is no “safe” way to snort oxycodone, and doses higher than 80 mg in any situation can cause an overdose in people who are not tolerant to opioids. Other potential signs of oxycodone overdose include:

  • constricted or pinpoint pupils
  • bluish tint in the fingernails or lips
  • stomach spasms
  • extreme drowsiness
  • dangerously low blood pressure and breathing rate
  • loss of consciousness or coma

When someone abuses oxycodone by insufflation over a long period of time, they may cause permanent damage to their nasal passageway, including inflammation, infection and potential changes to the internal structures of the nose.

Other possible dangers of snorting oxycodone include:

  • respiratory infections
  • seizures
  • paranoia
  • cardiac arrest
  • frequent nose bleeds and infection
  • damage to the nasal membrane

Another potential danger of snorting oxycodone is that they were designed to be taken orally, not nasally. So the pills themselves may contain contaminants that may not be received well by the nasal membrane. At times, the casings on the pills may get stuck in the nasal passageway and cause infection.

heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.

Side Effects Of Snorting Oxycodone

When oxycodone is snorted, side effects of the drug can include sudden, dangerous drop in blood pressure, seizures, slowed breathing, cardiac arrest and potential death. Some additional effects of oxycodone may include:

  • severe headache
  • dry mouth
  • stomach pain
  • constipation, nausea and vomiting
  • trouble breathing through the nose
  • shaking and tremors
  • slurred speech
  • irritability and mood swings
  • tightness in the chest
  • damage to the nasal septum (cartilage that separates the nostrils)
  • damage to the soft palate (roof of the mouth)
  • nasal infections
  • erosion and inflammation of nasal passages

Why Snort Oxycodone?

Snorting oxycodone fast tracks the effects of the opioid drug on the central nervous system (CNS), resulting in feelings of euphoria. This is especially true of the extended-release version of the drug. When someone snorts oxycodone, the nasal membrane quickly absorbs the contents of the pill into the bloodstream which causes them to feel high.

It is a common misconception that snorting is the fastest way to achieve this high. In reality, when drugs are snorted they must pass through the nose, to the heart and lungs, then onto the rest of the body. Where as when someone smokes the drug, it goes straight to the lungs.

The issue with snorting is that the nose is not designed to absorb that many powder, it is designed to filter out particles that should not be in the body. With repeated abuse, the mucous membrane can become worn down and damaged.

Snorting Oxycodone And Addiction

Snorting oxycodone increases the risk of addiction to the drug, because the more intense effects and rewarding sensation that reinforces continued use. Some signs that someone may be addicted to oxycodone can include:

  • Continuing to use oxycodone despite potential physical or psychological harm.
  • Giving up activities that were once important to them, in order to use oxycodone.
  • Using oxycodone in hazardous situations.
  • Needed larger amounts of the drug to achieve the same effects.
  • Suffering from withdrawal symptoms in the absence of oxycodone.

Other signs that someone is snorting oxycodone may include frequent running or bleeding nose, inflamed nose, constantly rubbing or picking at the entry of the nose and paraphernalia like straws and empty prescription bottles.

Oxycodone is an extremely habit-forming opioid drug, even when used as directed. One very real and long-term danger of snorting oxycodone is the physical dependence and eventual withdrawal. Using oxycodone in an illicit manner exponentially increases the chance of addiction, according to the Center for Substance Abuse Research. The Dangers Of Snorting Oxycodone (Insufflation) Quickly Absorbs The Contents

When someone snorts oxycodone, they may be more likely to move to heroin because heroin is more easily accessible and less expensive. An increasing number of people report that their heroin addiction started by abusing prescription painkillers like oxycodone.

This is thought to happen because when someone tries to find oxycodone on the streets, it can often end up being another opioid drug like fentanyl. This can also be dangerous because fentanyl is more potent than oxycodone, and snorting it may result in immediate death.

Oxycodone Abuse

Many prescription opioid painkillers such as Percocet and OxyContin now contain varying levels of oxycodone. Those who abuse these drugs do so by grinding them up into a fine powder and snorting it through their nose.

Since oxycodone was introduced in 1996, the rate of overdose has rapidly increased. Over 13 million people in the U.S. have or will abuse oxycodone for non-medical purposes, according to the Center for Substance Abuse Research.

In an effort to reduce the addiction potential of these drugs, an extended-release version was developed. This was done so that individuals prescribed oxycodone-containing drugs would only need it once every 12 hours.

However, when the extended-release version of the painkillers that contain oxycodone are ground up to be snorted the drug is released all at once, increasing the risk of addiction and overdose. This can cause intense feelings of euphoria and increase the risk of breathing troubles, coma and addiction.

Long-Term Effects Of Oxycodone

After long-term misuse of oxycodone, individuals can experience a dangerously decreased level of testosterone. Other long-term effects of oxycodone include excessive sweating, swelling in the arms and legs and chronic constipation.

One study showed that individuals can suffer from nasopharyngeal necrosis after chronically snorting oxycodone. This condition is associated with severe tissue destruction, causing a defect in the soft palate (roof of the mouth). The Dangers Of Snorting Oxycodone (Insufflation) 13 Million People In The U.S.

Long-term misuse of oxycodone can also result in immunosuppression, or general weakening of the immune system. Possible effects of opioid-induced immunosuppression have been reported to include susceptibility to infection, increased risk of cancer, and an increased risk of HIV infection in drug abusers.

Long-term opioid use may lead to:

  • abnormal pain sensitivity
  • amenorrhea (irregular menstruation)
  • increased risk of heart attack and heart infection
  • galactorrhea (excessive or inappropriate production of milk)
  • increased risk of overdose
  • reduced energy and drive
  • reduced fertility
  • reduced libido
  • testosterone depletion

Chronic use of oxycodone will also lead to tolerance and dependence and when someone suddenly stops using they will be subject to intense withdrawal symptoms. These symptoms can include central nervous system (CNS) hyperactivity that will peak 48 to 72 hours after the last dose of the drug.

Withdrawal from oxycodone will begin with feelings of restlessness and anxiety followed by an increased breathing rate, runny nose, stomach cramps, excessive tearing and sweating and other flu-like symptoms.

Even though oxycodone withdrawal is not usually fatal, it is incredibly uncomfortable. Because the withdrawal process is so uncomfortable, it can increase someone’s chances of relapsing.

Treatment For Those Snorting Oxycodone

Treatment for those snorting oxycodone is available. Those suffering from addiction to opioids like oxycodone can have a high level of denial and may refuse that they have a problem.

Formal treatment of opioid abuse may also use other medications to help cope with uncomfortable withdrawal symptoms. These medications include methadone and buprenorphine (Suboxone, Zubsolv, Subutex).

To learn more about snorting oxycodone and opioid addiction treatment, contact a specialist.


National Center for Biological Information—Nasopharyngeal Necrosis After Chronic Opioid (Oxycodone/Acetaminophen) Insufflation

Talk With A Treatment Specialst

(888) 365-5338